Pill addiction : what you need to know about If you’re concerned about pill addiction, there are some key signs and symptoms to watch out for. Take note of these telltale signs of pill addiction, and take action immediately to seek help if necessary
What do you think of when you hear the word addiction? If your first thought was drugs and alcohol, you aren’t alone—but what about prescription medication addiction? While pill addiction used to be an uncommon condition that people who were out of control could get into, it’s become more common as painkiller prescriptions have been on the rise in recent years, as have overdose deaths from those drugs.
An opioid addiction isn’t something to take lightly – it can ruin your physical and mental health, as well as your relationships with the people who care about you. Luckily, most opioid addictions start off as a pill addiction, meaning that by recognizing the signs of pill addiction you can head off an opioid addiction before it becomes more serious and difficult to treat. Keep reading to learn about 4 signs of pill addiction you should look out for and how to prevent yourself from becoming addicted.
If you’re concerned about pill addiction, there are some key signs and symptoms to watch out for. Take note of these telltale signs of pill addiction, and take action immediately to seek help if necessary!
One common symptom of pill addiction, particularly when abuse occurs in young people, is headaches. If you’re taking your pills for legitimate reasons (be it to treat pain or anxiety), you probably won’t experience these headaches, but if you’re taking more than prescribed or using them recreationally, watch out for any pain in your head that doesn’t go away after a day or two. It could be related to an issue with your pill use.
When people abuse prescription pills (like OxyContin, Percocet or Vicodin), they experience symptoms like headaches, nausea and vomiting. As a result, many pill addicts will start taking other drugs—like painkillers like Suboxone—to help ease their symptoms. If you've noticed that your loved one is losing weight (not because they're dieting but for no apparent reason) you should consider looking into their habits more closely.
If you’re taking opioids for chronic pain, or as part of a recovery treatment plan, you may experience stomach upset as one of their more common side effects. Some people even become so sensitive to opioids that they experience diarrhoea from something as mild as a poppy seed bagel.
In some people, pill addiction results in fluctuating moods. Mood swings are a sign of depression or anxiety, which can signal an underlying addiction. If you’re experiencing mood swings that interfere with your social life or personal relationships, it’s a good idea to consult a medical professional about your medications and whether they could be playing a role in these problems. Similarly, if you notice subtle signs of changes in personality – such as aggression – pay attention: These symptoms may point to abuse of prescription pills, especially if accompanied by other symptoms on our list. Fortunately, there are several options for treatment for pill addictions; click here for information on how to find one near you. If you feel like your addiction is affecting those around you, now is a great time to reach out and talk things through with those who matter most. That way, everyone gets all of their questions answered right away, rather than later down the road. A few hours spent talking with family members now could save many months—or even years—spent trying to mend relationships further down the line.